This is the first time I have written on this site, I am looking for some advice please. I have had R/A since 2009 in my hands. I am on Hydroxychloroquine 400mg a day & Leflunomide 20mg a day. I had a flair up in Jan and they put my leflu up but am still in a lot of pain and very tired. Is there anything else I can do for the pain as well as pain killers. Thanks.

16 Replies

  • Hiya gillpalmer & welcome! It does sound as though your meds aren't controlling you too well just now. Tiredness or fatigue is common when things are not quite right or when overdoing things & your flare would confirm that I would think even with an increase in your leflunomide. Do you have access to a Rheumy nurse? If so I would have a word with her & say as you have here, see what her thoughts are. Do you keep a record of your blood tests? If so do they show positive lowering of your levels or not? If not that would also indicate that things could be better med wise.

    I hope you get the help you sounds as though you need.

  • afternoon nomoreheels

    Thanks for getting back I have bloods taken every two month and the last ones not good but dr. said that they were not worried but would keep a check on the next ones which are end of march. I do have access to a rheumy nurse and as you suggest I will contact her and see what she advises.

  • No probs. Yes, I would still contact your nurse if only for reassurance. She may suggest something for you until your bloods review next month If she thinks it necessary, or to see your GP for a pain relief script to put you on til your next Rheumy visit.

  • Thanks for advice

  • Sorry I have not got back but been busy over the last few days. Had pain injection in Jan so not allowed another one yet waiting to hear from nurse.

  • No probs! Hopefully she'll be able to suggest something for you until your next appointment. Do remember though to try to pace yourself as much as poss, that could help somewhat just now. :)

  • The Dmard medications will be making you tired as they do effect the immune system as RA is caused by an over active immune system that effects the joints, the medications suppress the immune system and slow down the damages caused by the condition you are suffering from

    Generally you should be having blood tests done on a regular basis, so you should discuss this with RA nurse or specialist.

    Sometimes they may change the DMARDs you are taking. Also You do not mention what types of other medications you take


  • Hi Bob, that's the first I heard that the dmards themselves cause tiredness. Is that what you are saying - the actual drugs themselves cause the tiredness? Or are you saying that a suppressed immune system causes the tiredness?

    I actually thought it was the pain or the inflammation that caused the tiredness, not the drug or the suppressed immune system.

  • It's both

  • How odd. I have felt no tiredness from either the MTX or having a supressed immune system. All DMARDS or only some? this is news to me.

    I thought it was the active inflammation that caused the tiredness, which is Why I feel no tiredness.

  • I posted the following link from the NRAS yesterday to another member questioning fatigue. The download may help you too, in my eyes what I gather from it is you're in the main correct Cornishrex!

  • Also remember they can take time to kick in

  • I am being asked to attend pain management.

  • I was referred to Pain Management as well.. and for the pain, that HAS HELPED ME TREMENDOUSLY!! :D However, fatigue, that is a whole other ball game !! I have found that it is progressively getting worse. I am just learning to cope with it. On a typical weekend, I used to be able to clean the whole house, do dishes, finish up laundry and then have time to socialize !! Since about mid-summer, when my flare ups have become more regular/frequent, often and more intense, I found that I rest a lot, not just between, but also during tasks. You have to learn that It's OK, I have just learned to deal with it and coping with it means, I can't finish up right away and need to rest... at first that was difficult for a "get it done" kind of guy that I am ... it was also a blow to my ego , but I HAVE TO DO IT!.. I don't like it, but that is part of life now for me, and I accept it.. that is what has helped me is accepting it.. also, accepting HELP, there is NOTHING Wrong with that either, but for strong independent people, that does take a little adjustment and learning how to do it !! I Hope that my rant has helped, but I am giving you honesty from my inside and the absolute TRUTH in how I feel and what I have gone through.. it sounds simple, but it has taken time and I am not going to lie, it's been DIFFICULT! I wish you WELL and Wish YOU THE BEST ! Much caring and positive thoughts and energies to YOU !>.. Tommy :)

  • Thomas I think everyone here will agree with you about the terrible fatigue.

    My ra was diagnosed nearly 10 years ago. I am now at a crossroads where drugs being changed for the better or so I thought.

    While taking MTX and arcoxia Things were good but now am on new drug but my rheumatologist in his wisdom forgot to tell me to start taking MTX as well, result? Ended up in hospital nearly completely paralysed. Am going to complain next week. The major problems for all of us is we need far more observation than the NHS can offer and so between appointments we muddle through with GP

    and any emergency appointment available.

    Intend to try the pain management though.

    good luck.

  • It was great to read all your comments it does help to realise your not on your own. The tiredness got worse after my flair up in jan before then it was not to bad. Have got appointment to see hospital in April so hope to get things sorted.

You may also like...